Hail, Adams
- When
- June 18, 2:44 PM CST
- Where
- Adams County, 5.63 mi S of Hastings
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.500, -98.400
This Tuesday had an upper level trough axis making its way through central Canada and the Northern Plains, which pushed a strong surface cold front southeast across the local area during the day. Conditions were quiet through midday, with scattered storms starting to develop along this cold front during the early afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
This Tuesday had an upper level trough axis making its way through central Canada and the Northern Plains, which pushed a strong surface cold front southeast across the local area during the day. Conditions were quiet through midday, with scattered storms starting to develop along this cold front during the early afternoon hours. By 3 PM CDT, storms had erupted along the entire frontal boundary, which at that time was roughly along a line from Silver Creek, NE to Palco, KS. The main line of activity along surface front continued to push east through the day, but there were a few storms which lagged further west closer to the 850mb front. Though lower and mid-level lapse rates were less than ideal, mixed-layer CAPE mainly around 2000-2500 j/kg and sufficient deeper layer shear allowed for scattered storms to become strong to severe. The majority of reports from the day were hail, with reports extending from Fillmore to Adams to Franklin and Harlan Counties of south central Nebraska, southward into Phillips and Rooks Counties of north central Kansas. The largest hail reported was golf ball size, from the Woodruff, KS area. Some minor tree and roof damage from straight-line winds was also reported in Clay County, NE.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 18, 2:04 PM CST, 40 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Hastings NE 304 PM CDT Tue Jun 18 2024 .KEY MESSAGES... - Strong to severe thunderstorms that have developed along the cold front this afternoon are expected to persist into this evening. Initial storms may be capable of producing hail to the size of two inches, but the greater threat will be wind gusts up to 70 mph. An isolated tornado/landspout cannot be ruled out as well. The main timeframe for possible severe weather will be between 3PM and 10PM today. - After the severe threat diminishes late this evening, more widespread non-severe showers and thunderstorms are expected to fill in across the region, with rainfall totals of 1-2 inches...with locally higher amounts...possible. This could result in localized flooding. - Much cooler temperatures (60s and low 70s) and continued unsettled weather is expected Wednesday. Temperatures will return to normal (mid-80s) and above normal (90s) by the end of the week and through the weekend. Additionally...off and on low end thunderstorm chances will be possible across at least part of the forecast area each day. && .DISCUSSION... Issued at 215 PM CDT Tue Jun 18 2024 This afternoon and evening... The main story with this forecast involves the showers and thunderstorms that have already developed along the boundary of a cold front moving east through the forecast area. Some of these storms are expected to be strong to severe. Initially late this afternoon hail to the size of two inches may be possible in the strongest storms, but more likely hail sizes would be closer to the size of quarters or half dollars. The more widespread threat, especially as these storms evolve into a more linear system, will be damaging winds up to 70 mph. An isolated brief tornado/landspout or two may be possible as well, but chances are low. The main timeframe of severe weather will be 3PM to 10PM. A Severe Thunderstorm Watch is in effect for areas of the forecast area roughly along and east of a line from Belgrade to Shelton to Stamford in south central Nebraska and across all of our north central Kansas counties, until 8PM this evening. This includes the towns of Grand Island and Hastings, but does not quite extend to the town of Kearney. Tonight and Wednesday... As the chance for severe weather diminishes late this evening, an upper level disturbance will swing across the area tonight and Wednesday. As this moves over the frontal boundary, this will enhance the chances for more widespread rain and thunderstorms across the area...and potentially rainfall amounts of 1-2 inches mainly approximately from the tri-cities and areas south and east of that in south central Nebraska, and across the entirety of north central Kansas. Locally heavier rainfall may be possible south and east and this could result in localized flooding. Temperatures on Wednesday will remain cool with highs in the 60s across the area. Thursday and Friday... Another front is expected to move across the area Thursday, then somewhat stall north of the area Friday. This will bring shower and thunderstorm chances to much of the area Thursday, and to northern portions of the forecast area Friday evening. Weak upper level ridging will allow temperatures to warm back to normal to above normal temperatures, with highs in the 80s (normal) Thursday and in the 80s and low 90s Friday. This weekend... Generally, an upper level trough will move across the area Saturday followed by an approaching ridge Sunday. Periodic low chances of showers and thunderstorms are forecast each day, but currently it looks like most of the area should remain dry most of the time. High temperatures will be in the 80s and 90s across the area. Low end chances for showers and thunderstorms continue into early next week. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1221 PM CDT Tue Jun 18 2024 For KGRI/KEAR Airports: A cold front moving through the area today and Wednesday will bring mainly MVFR CIGS (IFR CIGS possible later in the period) and periods of SHRA and TSRA to the TAF sites throughout the TAF period. -TSRA is expected to develop near the TAF sites this afternoon around 18/19Z or so...included a TEMPO group for -TSRA to try to narrow down expected impacts at the terminals. Latest models have SHRA/TSRA much of the time over southern and eastern portions of the forecast area (including KGRI) with potentially another round moving into KEAR late this evening overnight (which is why VCTS is included for KGRI through the majority of the period but there is a period where we left VCTS off in relation to KEAR). TSRA activity should decrease around sunrise across the area but showers and embedded thunderstorms will persist through 19/18Z. Around 19/12Z CIGS are expected to deteriorate further into IFR conditions. Winds: Winds will become northwesterly as the cold front passes through (around 18Z-19Z today at KGRI). There will be isolated gusts of 20-25 kts through the afternoon, becoming 10-15 kts sustained through the evening. Tonight into Wednesday morning, winds will become northeasterly, also at 10-15 kts. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...Hickford AVIATION...Hickford
Hazardous Weather Outlook National Weather Service Hastings NE 212 PM CDT Tue Jun 18 2024 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 191915- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 212 PM CDT Tue Jun 18 2024 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. A cold front moving across the area this afternoon and evening has begun to trigger shower and thunderstorm activity this afternoon, and thunderstorms will persist into the evening and overnight hours. A few of these storms may be severe with hail up to 2 inches in diameter and winds to 70 mph with the strongest storms. Chances for tornadoes are low, but we cannot rule out a brief weak tornado or landspout. The most likely timeframe for severe weather will be from 3PM to 10PM this evening. In addition to the chance for severe weather...localized heavy rainfall is possible with this system...with rainfall totals of 1 to 2 inches...along with locally higher amounts...expected. While widespread flooding is not a concern, localized flooding will be possible with the heaviest showers and thunderstorms...especially this evening and late tonight as a secondary surge in showers and thunderstorms develops across western Kansas and surges northeastward across the local area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Periodic chances for thunderstorms exist across at least portions of the local area each day through next Monday. The best chance for more widespread activity is expected to be across south central Nebraska Wednesday evening and night, and while this activity does not appear severe, localized flooding on top of already saturated soils will be possible. .SPOTTER INFORMATION STATEMENT... Reports of localized flooding, hail of any size, or damaging wind gusts are always appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement
National Weather Service Hastings NE
226 PM CDT Tue Jun 18 2024
NEZ048-063-182000-
Merrick NE-Hamilton NE-
226 PM CDT Tue Jun 18 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HAMILTON AND
SOUTHWESTERN MERRICK COUNTIES THROUGH 300 PM CDT...
At 225 PM CDT, Doppler radar was tracking a strong thunderstorm near
Phillips, or 10 miles east of Grand Island, moving northeast at 30
mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Chapman around 230 PM CDT.
Marquette around 235 PM CDT.
Central City around 245 PM CDT.
Other locations in the path of this storm include Hordville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central and central Nebraska.
&&
LAT...LON 4082 9816 4091 9826 4102 9824 4119 9805
4105 9783 4103 9783
TIME...MOT...LOC 1925Z 224DEG 26KT 4095 9816
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ThiesSpecial Weather Statement
National Weather Service Hastings NE
231 PM CDT Tue Jun 18 2024
KSZ017-182000-
Rooks KS-
231 PM CDT Tue Jun 18 2024
...STRONG THUNDERSTORMS WILL IMPACT ROOKS COUNTY THROUGH 300 PM
CDT...
At 231 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms capable of producing a landspout along a line extending
from near Stockton to 7 miles north of Ogallah. Movement was
northeast at 15 mph.
HAZARD...Landspouts, wind gusts up to 40 mph, and half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Strong thunderstorms will be near...
Stockton, Palco, and Webster State Park around 235 PM CDT.
Zurich around 240 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Although typically weaker and shorter lived than tornadoes associated
with organized supercell thunderstorms, landspout tornadoes can still
cause injury or minor damage. Landspouts develop as a surface front
or wind shift line interact with a towering cumulus cloud or
developing thunderstorms. Landspouts are not usually associated with
a wall cloud and are often difficult to detect with weather radar.
If a landspout is sighted, first take any necessary tornado safety
precautions, and then report the landspout activity to the National
Weather Service in Hastings and local law enforcement.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Kansas.
&&
LAT...LON 3934 9960 3957 9940 3957 9905 3955 9904
3913 9931 3913 9961
TIME...MOT...LOC 1931Z 247DEG 15KT 3947 9932 3909 9972
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ThiesSpecial Weather Statement
National Weather Service Hastings NE
249 PM CDT Tue Jun 18 2024
KSZ006-NEZ084-085-182030-
Smith KS-Franklin NE-Webster NE-
249 PM CDT Tue Jun 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SMITH...EASTERN
FRANKLIN AND SOUTHWESTERN WEBSTER COUNTIES THROUGH 330 PM CDT...
At 248 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 8 miles north of Athol, or 21 miles
northeast of Phillipsburg, moving northeast at 25 mph.
HAZARD...Landspouts, wind gusts up to 50 mph, and penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Riverton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Kansas...and south central Nebraska.
&&
LAT...LON 3980 9907 4000 9907 4029 9882 4009 9850
3975 9890
TIME...MOT...LOC 1948Z 224DEG 22KT 3989 9896
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ThiesPreliminary Local Storm Report
National Weather Service Hastings NE
252 PM CDT Tue Jun 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM Hail Palco 39.25N 99.56W
06/18/2024 E0.70 Inch Rooks KS Trained Spotter
It started hailing before the downpour.
&&
KSSpecial Weather Statement
National Weather Service Hastings NE
332 PM CDT Tue Jun 18 2024
KSZ005>007-017-018-NEZ084>086-182115-
Jewell KS-Rooks KS-Phillips KS-Smith KS-Osborne KS-Franklin NE-
Nuckolls NE-Webster NE-
332 PM CDT Tue Jun 18 2024
...STRONG THUNDERSTORMS WILL IMPACT ROOKS...NORTHWESTERN JEWELL...
SMITH...WESTERN OSBORNE...SOUTHEASTERN PHILLIPS...SOUTHEASTERN
FRANKLIN...NORTHWESTERN NUCKOLLS AND SOUTHERN WEBSTER COUNTIES
THROUGH 415 PM CDT...
At 332 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Inavale to near Zurich. Movement was east
at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Plainville, Smith Center, Woodston, Athol, Cedar, and Inavale
around 335 PM CDT.
Red Cloud and Gaylord around 340 PM CDT.
Alton, Bellaire, and Codell around 345 PM CDT.
Other locations in the path of these storms include Lebanon, Harlan,
Guide Rock, Natoma and Portis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Kansas...and south central Nebraska.
&&
LAT...LON 3913 9961 3915 9961 4016 9877 4029 9803
3913 9900
TIME...MOT...LOC 2032Z 262DEG 27KT 4007 9866 3915 9942
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ThiesSpecial Weather Statement
National Weather Service Hastings NE
334 PM CDT Tue Jun 18 2024
NEZ048-049-063-064-182115-
Merrick NE-Hamilton NE-York NE-Polk NE-
334 PM CDT Tue Jun 18 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN YORK...NORTHEASTERN
HAMILTON...NORTHEASTERN MERRICK AND POLK COUNTIES THROUGH 415 PM
CDT...
At 334 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Columbus to near Aurora. Movement was east
at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Stromsburg, Osceola, Hampton, and Polk around 340 PM CDT.
Other locations in the path of these storms include Shelby and
Benedict.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central, central and east central Nebraska.
&&
LAT...LON 4089 9766 4088 9809 4131 9772 4131 9771
4132 9771 4140 9764 4139 9760 4133 9760
4133 9758 4136 9752 4137 9745 4139 9738
4139 9737 4122 9737
TIME...MOT...LOC 2034Z 248DEG 20KT 4142 9742 4088 9795
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ThiesThe Grand Island radar (KUEX), 20 km away, was scanning. The volume nearest the first event began at 20:45 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
Pea to quarter size hail was reported along this path.
A storm chaser reported minor roof damage two miles east of Fairfield.
Wind gusts estimated to be near 60 MPH downed a few tree limbs, one of which was at least 6 inches in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182132, 1182135, 1182143, 1182144, 1182155, 1182156, 1182157.